Get access

A case of recurrent Sweet’s syndrome in an 80-year-old man: a clue to an underlying malignancy

Authors


Sung-Eun Chang, md Department of Dermatology Asan Medical Center University of Ulsan College of Medicine 388-1 Poongnap-dong Songpa-gu Seoul 138-736 South Korea E-mail: cse@amc.seoul.kr

Abstract

An 80-year-old man presented with multiple erythematous papules on the trunk and extremities of a few weeks’ duration. He had no past medical or family history of skin diseases or any other medical diseases. A biopsy showed a perivascular lymphohistiocytic infiltrate and sparse neutrophils with several atypical lymphocytes in the deeper dermis. With an initial diagnosis of T-cell pseudolymphoma or unspecified neutrophilic dermatosis, he showed a brisk response to an intramuscular injection of triamcinolone acetonide (40 mg/mL). After 1 month, his skin lesion recurred. Steroid was given with a good clinical response.

One month later, however, his skin lesion relapsed. At this time, he presented with disseminated pustulopapular lesions on the trunk and extremities. Examination revealed multiple, variable-sized, erythematous plaques with central pustules on the extremities (Fig. 1). The mucous membranes were not involved. He had no pain or tenderness. He had no systemic symptoms. Laboratory tests showed a hemoglobin level of 10.3 g/dL, a leukocyte level of 6900/mm3, with an increased proportion of segmented nuclear neutrophils (83%), and an elevated C-reactive protein. A skin biopsy revealed a dense perivascular and interstitial infiltrate composed of neutrophils with marked dermal edema (Fig. 2). Sweet’s syndrome was the final diagnosis and he was treated with oral prednisolone (30–40 mg/day) and dapsone (50 mg/day) for 2 months.

Figure 1.

Figure 1.

Multiple, variable-sized, erythematous plaques with central pustules on the right arm

Figure 2.

Figure 2.

Dense perivascular and interstitial infiltrate composed of neutrophils in the dermis (hematoxylin and eosin, ×40; inset, ×400)

As this 80-year-old patient had a recurrent history of similar skin lesions and anemia, an underlying hematologic malignancy was suspected. A bone marrow biopsy showed typical myelodysplastic syndrome (MDS). The hemoglobin level was decreased to 5.3 g/dL during a follow-up period of 5 months. The skin lesions recurred despite oral steroids and dapsone. The patient received only symptomatic treatment, such as a transfusion, for the underlying malignancy MDS.

Ancillary